Louisiana, 2012

Hail in Louisiana, August 12, 2012

August 12, 2012 · NWS SHV · 1 event in 1 county or zone

Very isolated pulse type strong thunderstorms developed across portions of Northwest Louisiana during the late afternoon and early evening hours of August 12th. These storms collapsed quickly and produced strong wind gusts and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Very isolated pulse type strong thunderstorms developed across portions of Northwest Louisiana during the late afternoon and early evening hours of August 12th. These storms collapsed quickly and produced strong wind gusts and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 12, 3:02 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 12, 3:02 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
402 PM CDT SUN AUG 12 2012

.DISCUSSION...

THIS AFTERNOON A WARM FRONT HAD MOVED NORTH ACROSS THE FOUR STATE
REGION AND EXTENDED FROM EXTREME NORTHEAST TEXAS AND SOUTHERN ARKANSAS.
WITH THE WARM TEMPERATURES OVER THE AREA AND THE DEW POINTS IN THE
70/S...WITH AN UPPER LEVEL SHORT WAVE TROUGH OF LOW PRESSURE APPROACHING
FROM THE NORTHWEST...WOULD HAVE THOUGHT THAT SHOWERS AND
THUNDERSTORMS TO BE MORE WIDESPREAD. CONVECTION WAS ONLY ISOLATED
AS THE FRONT LIFTED NORTH. WILL KEEP RAIN CHANCES HIGHER FOR THE NORTHWEST
PARTS OF THE REGION TONIGHT WITH THE APPROACH OF AN UPSTREAM COLD
FRONT THAT WILL MOVE INTO PARTS OF SOUTHEAST OKLAHOMA LATE TONIGHT
AND EARLY ON MONDAY...AND THEN SPREAD THE RAIN CHANCES SOUTHEAST FOR
MONDAY. THE FRONTAL SYSTEM MOVES TO JUST SOUTHEAST OF THE
INTERSTATE 30 CORRIDOR AND BECOMES NEARLY STATIONARY NEAR OR JUST NORTH
OF THE INTERSTATE 20 CORRIDOR. WILL CARRY BETTER RAIN CHANCES
ALONG AND TO THE SOUTH OF THE BOUNDARY THROUGH MONDAY NIGHT INTO
TUESDAY. COOLER AND DRIER AIR NORTH OF THE NEARLY STATIONARY BOUNDARY
WILL PROVIDE COOLER TEMPERATURES...WITH HIGHER RAIN CHANCES
TO THE SOUTH. BY MID WEEK AS CENTER OF SURFACE HIGH PRESSURE
SHIFTS EAST INTO THE TENNESSEE VALLEY THE WESTERN END OF THE
BOUNDARY WILL LIFT BACK NORTHEAST AS A WARM FRONT...UPPER
DISTURBANCES MOVING SOUTHEAST IN THE FLOW ALOFT AROUND UPPER RIDGE
OF HIGH PRESSURE TO THE WEST...HIGHER RAIN CHANCES RETURN UNTIL
THE WARM FRONT MOVES NORTHEAST OF THE AREA. OUR NEXT SIGNIFICANT
SHORT WAVE TROUGH ALOFT RETURNS TOWARD LATE WEEK SENDING A COLD FRONT
OUR WAY ALONG WITH MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. THIS
LATE WEEK AND EARLY WEEKEND SYSTEM WILL PROVIDE ANOTHER COLD FRONT
THAT WILL BECOME NEARLY STATIONARY ALONG OR JUST SOUTH OF THE INTERSTATE
20 CORRIDOR PROVIDING BETTER RAIN CHANCES FOR THE SOUTH THROUGH
THE WEEKEND. WITH CLOUDS...A COLD FRONT...AND RAINFALL...LOOK FOR
READINGS DURING THE DAYTIME INTO THE 80/S RATHER THAN THE 90/S. /06/

&&

.AVIATION...

WARM FRONT CURRENTLY ACROSS SOUTHERN AR WILL CONTINUE LIFTING N
TONIGHT. THE FOUR STATE AREA...WILL BE ON THE SOUTH END OF A 500 MB
SHORT WAVE TRAVERSING ACROSS MISSOURI AND ARKANSAS THIS EVENING.
THIS SHORT WAVE WILL TRIGGER ISOLATED CONVECTION OVER THE FOUR
STATE AREA TONIGHT...WITH ISOLATED CONVECTION CONCERNS MAINLY FOR
THE TAF SITES OF KTXK...KSHV...KELD...AND KMLU. MAY HAVE TO
INTRODUCE SOME CONVECTION IN THESE TAF LOCATIONS IF WARRANTED
LATER TONIGHT. CLDS SHOULD BE MOSTLY VFR THROUGH THE FORECAST
PERIOD...BUT ISOLATED LOCALES MAY SEE MVFR CIGS LATE TONIGHT OR
MONDAY MORNING. VSBY SHOULD BE UNRESTRICTED EXCEPT IN TSRA. /03/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  96  74  95  74 /  40  40  20  20  20
MLU  72  94  73  95  71 /  30  40  30  30  20
DEQ  72  94  65  93  67 /  40  20  10  20  20
TXK  73  96  68  94  71 /  40  30  10  20  20
ELD  72  95  69  94  68 /  40  40  20  20  20
TYR  76  98  72  96  74 /  40  30  20  20  20
GGG  76  98  71  96  73 /  40  30  20  20  20
LFK  75  97  75  96  75 /  30  40  20  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/03
Hazardous weather outlook, Aug 12, 11:06 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1206 PM CDT SUN AUG 12 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-021-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>151-131100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-CALDWELL-
MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
1206 PM CDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...SOUTHEAST
OKLAHOMA...AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE MAINLY OVER NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND
SOUTHWEST ARKANSAS...NEAR AN UPPER LEVEL DISTURBANCE THAT WILL
SHIFT SOUTHEAST INTO THE REGION...AND NEAR A WARM FRONT LIFTING
SLOWLY NORTHEAST. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL
DEVELOP LATER THIS AFTERNOON AND EVENING OVER CENTRAL AND EASTERN
OKLAHOMA...NEAR A WEAK COOL FRONT THAT WILL DRIFT SOUTHEAST. THESE
STORMS SHOULD BEGIN TO TRACK SOUTH SOUTHEAST INTO SOUTHEAST
OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTHEAST TEXAS AFTER
MIDNIGHT...POSSIBLY AFFECTING EXTREME NORTHWEST LOUISIANA JUST
BEFORE DAYBREAK MONDAY. GIVEN THE STRONG INSTABILITY AT THE
SURFACE AND ALOFT NEAR THE FRONTAL BOUNDARY...SOME OF THESE STORMS
MAY BECOME SEVERE. DAMAGING WINDS AND MARGINALLY SEVERE HAIL
POSSIBLE. THESE STORMS SHOULD GRADUALLY WEAKEN LATE TONIGHT AS
THEY CONTINUE ADVANCING WELL AWAY FROM THE FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA MONDAY...FOCUSING NEAR REMNANT OUTFLOW BOUNDARIES FROM
THUNDERSTORMS EARLY MONDAY MORNING...AS WELL AS A WEAK COOL FRONT
THAT WILL BECOME STATIONARY NEAR THE INTERSTATE 20 CORRIDOR OF
EAST TEXAS AND NORTH LOUISIANA BY MONDAY NIGHT. ISOLATED SEVERE
THUNDERSTORMS CAN NOT BE RULED OUT MONDAY AFTERNOON DURING PEAK
HEATING...WITH DAMAGING WINDS THE PRIMARY THREAT. THIS WEAK FRONT
WILL ALSO FOCUS ISOLATED SHOWERS AND THUNDERSTORMS TUESDAY...WITH
SCATTERED THUNDERSTORMS WEDNESDAY...ESPECIALLY AS AN UPPER LEVEL
DISTURBANCE APPROACHES FROM THE NORTHWEST. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NEAR THE FRONT...WITH
ADDITIONAL STORMS AFFECTING THE AREA THROUGH LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO PERSONNEL...MAY BE NEEDED OVER NORTHEAST TEXAS...SOUTHWEST
ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...AND SOUTHEAST
OKLAHOMA.

LAZ017>020-022-TXZ152-153-165>167-131100-
SABINE LA-NATCHITOCHES-WINN-GRANT-LA SALLE-NACOGDOCHES-SHELBY-
ANGELINA-SAN AUGUSTINE-SABINE TX-
1206 PM CDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TEMPERATURES THIS AFTERNOON WILL RISE INTO THE MID AND UPPER
90S...WHICH WHEN COMBINED WITH THE HUMIDITY...WILL RESULT IN HEAT
INDICES BETWEEN 100 AND 105 DEGREES. THOSE THAT ARE OUTSIDE SHOULD
DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS FROM THE HEAT.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND TONIGHT ACROSS DEEP EAST TEXAS AND THE SOUTHERN SECTIONS OF
NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MONDAY...AS
OUTFLOW BOUNDARIES FROM SHOWERS AND THUNDERSTORMS THAT MOVE INTO
THE AREA MONDAY MORNING WILL FOCUS ADDITIONAL DEVELOPMENT
ESPECIALLY AS DAYTIME HEATING INTENSIFIES. ISOLATED STRONG
THUNDERSTORMS CAN NOT BE RULED OUT MONDAY...WITH STRONG DAMAGING
WINDS POSSIBLE. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE TUESDAY AND ESPECIALLY WEDNESDAY...AS AN UPPER
LEVEL DISTURBANCE APPROACHES THE AREA FROM THE NORTHWEST NEAR A
WEAK FRONTAL BOUNDARY OVER EAST TEXAS AND EXTREME NORTHERN
LOUISIANA. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY NEAR AND SOUTH OF THE FRONT...WITH ADDITIONAL STORMS
AFFECTING THE AREA THROUGH LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE AFTERNOON AND
OVERNIGHT.

06

In the hours before

Special weather statement, Aug 12, 10:40 AM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1140 AM CDT SUN AUG 12 2012

LAZ005-012-013-121745-
BIENVILLE-JACKSON-LINCOLN-
1140 AM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1245 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LINCOLN AND JACKSON...
IN NORTHWEST LOUISIANA...
     BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     ARCADIA...SIMSBORO...GRAMBLING AND RUSTON...

AT 1134 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ARCADIA...OR 10
MILES SOUTHWEST OF GRAMBLING...MOVING EAST AT 10 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, Aug 12, 4:16 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
516 PM CDT SUN AUG 12 2012

ARZ071-072-LAZ002-003-122300-
BOSSIER-COLUMBIA-LAFAYETTE-WEBSTER-
516 PM CDT SUN AUG 12 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA AND LAFAYETTE...
IN NORTHWEST LOUISIANA...
     BOSSIER AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     TAYLOR...WELCOME...CULLEN...SAREPTA AND SPRINGHILL...

AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR SPRINGHILL...MOVING SOUTHEAST AT
5 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

13

The radar

The Shreveport radar (KSHV), 71 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Webster

When
August 12, 4:22 PM CST
Where
Webster County, 0.58 mi E of Springhill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.000, -93.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400000.